MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 HYPERFORM 4.0 X 7 MM SYS TEM; CATHETER, INTRAVASCULAR OCCLUDING, TEMPORARY

MICRO THERAPEUTICS, INC. DBA EV3 HYPERFORM 4.0 X 7 MM SYS TEM; CATHETER, INTRAVASCULAR OCCLUDING, TEMPORARY
Model Number 104-4470
Medical Device Problem Code Deflation Problem (1149)
Health Effect - Clinical Codes Death (1802); No Known Impact Or Consequence To Patient (2692)
Date of Event 05/24/2020
Type of Reportable Event Death
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information regarding a hyperform balloon that failed to deflate during prep.The patient was receiving emergency treatment for a ruptured saccular aneurysm of the right interior carotid artery.The aneurysm max diameter was 5mm and the neck diameter was 3.5mm.The patient's blood flow and vessel tortuosity were normal.It was reported that the devices were prepared according to the manufacturer instructions for use.While testing the hyperform balloon with saline during preparation before advancing into the patient, the balloon failed to deflate so it was replaced with another balloon.When advancing the coil to the ruptured aneurysm, the coil detached prematurely without any detachment action from the surgeon.Continuous flush was not administered during the procedure.There was no friction reported during delivery.The coil was not repositioned.No damage was observed to the pushwire and the surgeon had not rotated the delivery pusher during the procedure.Within several minutes, the patient died.
 
Additional Manufacturer Narrative
H6.Coding updated to c76143 (no harm or injury to the patient) medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information: the devices will be returned in the future.There are no images to provide.A 1ml syringe was used.The balloon was flushed as per the instructions for use (ifu).There was no friction or difficulty during the inflation.The issue the coil detached within the catheter and then came out of the catheter.As the ballon failed to deflate during preparation, it was not used during the procedure and did not contribute to patient death.
 
Additional Manufacturer Narrative
D10.Device available, return date, additional information g4.Date manufacturer received, additional information g7.Type of report, additional information h2.Follow-up type: additional information h3.Device evaluation, device returned, additional information h6.Evaluation codes, additional information, device evaluation h10.Additional manufacturer narrative, additional information, device evaluation as received, hyperform occlusion balloon catheter returned with guidewire for analysis.Upon visual inspection, no damages or irregu larities were found with the hyperform hub.The hyperform balloon catheter body was found kinked at multiple locations from the hub and found flattened from the hub.Blood was found within the catheter and within the balloon.Dried contrast / saline was found on the surface of the balloon and distal catheter.No damages or irregularities were found with the distal tip and marker bands.The hyperform occlusion balloon catheter was flushed, and water did not exit the tip as the device was found occluded.The guidewire was found stuck within the hyperform balloon catheter and could not be removed.The balloon catheter became accordioned near the hub during the attempt to remove the guidewire.Based on the device analysis and reported information, the customer¿s report of ¿no / slow deflation during set up¿ could not be confirmed.Customer reported the failure to deflate occurred during preparation, however, blood was found within the device.It is likely that a continuous flush was not performed during procedure or insufficient flow rate was used, causing blood to flow up the balloon catheter and into the balloon subassembly, causing the balloon to not inflate.The blood and dried contrast as well as the damages found on the catheter is the likely cause of the guidewire becoming stuck within the balloon catheter.Possible cause for catheter kinking and flattening are patient vessel tortuosity, possible oversized od, guidewire or delivery system removed aggressively, catheter entrapment, or user operational context if user advances or retrieves intraluminal device against resistance.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
HYPERFORM 4.0 X 7 MM SYS TEM
Common Device Name
CATHETER, INTRAVASCULAR OCCLUDING, TEMPORARY
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key10092530
Report Number2029214-2020-00494
Device Sequence Number19621984
Product Code MJN
UDI-Device Identifier00836462004184
UDI-Public00836462004184
Combination Product (Y/N)N
Initial Reporter CountryVM
PMA/510(K) Number
K091458
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/29/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/07/2022
Device Model Number104-4470
Device Catalogue Number104-4470
Device Lot NumberA877591
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/22/2020
Initial Date Received by Manufacturer 05/26/2020
Supplement Date Received by Manufacturer05/26/2020
07/05/2020
Initial Report FDA Received Date05/27/2020
Supplement Report FDA Received Date06/08/2020
07/29/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;